Kansas, 2004

Flash Flooding and Hail in Kansas, June 15, 2004

June 15, 2004 · NWS TOP · 7 events in 5 counties and zones

3 thunderstorm wind, 2 flash flood, 1 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$50,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 14, 2:17 PM CST, 10 hours 43 minutes earlier.

Area forecast discussion, Jun 14, 2:17 PM CST, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT MON JUN 14 2004

.DISCUSSION...

DETERMINING HOW HIGH TO GO WITH PRECIPITATION CHANCES THROUGH
THE MAJORITY OF THE FORECAST IS THE MAIN CHALLENGE.

12Z UPPER AIR MAPS SHOWED UPPER LEVEL JET FROM WASHINGTON STATE
EAST-SOUTHEAST THROUGH SOUTH DAKOTA WITH A FEW 110KT AIRREPS. ONE
SHORTWAVE TROF ALONG THE JET WAS MOVING THROUGH MINNESOTA WITH
ANOTHER PASSING THROUGH IDAHO WITH WATER VAPOR LOOP INDICATING THE
MOST SIGNIFICANT WAVE ALONG THE FAR WESTERN CANADA/US BORDER. MID
LEVELS REMAIN FAIRLY WARM FROM CENTRAL KANSAS SOUTHWARD WITH COOLER
JUST NORTH AND DECENT MID LEVEL LAPSE RATES. BEST COLD AIR AT 850MB
REMAINS WELL NORTH OF THE REGION WITH SECONDARY BOUNDARY FROM
WESTERN KANSAS INTO EASTERN IOWA. SURFACE OBS SHOWING OUTFLOW
ENHANCED SURFACE BOUNDARY HAD MOVED INTO NORTHERN KANSAS BY 19Z WITH
SCATTERED STORMS DEVELOPING ALONG AND BEHIND IT.

LOW LEVEL MOISTURE QUITE HIGH THIS AFTERNOON WITH DEWPOINTS IN THE
LOWER 70S. INSTABILITY QUITE HIGH WITH TEMPS AROUND 90...AND 18Z TOP
SOUNDING INDICATING NEAR 4000 J/KG OF CAPE AND VERY LITTLE CIN.
SHEAR NOT VERY IMPRESSIVE...BUT SHOULD BE ENOUGH TO ORGANIZE
CONVECTION SOMEWHAT. BOUNDARY SHOULD SERVE AS FORCING MECHANISM FOR
STORM DEVELOPMENT THROUGH THE EARLY EVENING WITH MESOSCALE
BOUNDARIES FROM THE STORMS FURTHER AIDING IN DEVELOPMENT...AND
BACKING LOW LEVEL WINDS NEARBY. IF MANY STORMS CAN
DEVELOP...DIRECTION OF UPPER FLOW MAY BRING STORMS OVER THE SAME
LOCATIONS...AND GIVEN RECENT HEAVY RAINS...LOCALIZED FLOODING IS
NOT OUT OF THE QUESTION. WILL NOT ISSUE ANY WATCH DUE TO LACK OF
LARGE SCALE FORCING/FOCUSING MECHANISM. WILL WATCH CONVECTIVE TRENDS
FOR ANY LAST MINUTE UPDATES...BUT HIGH CHANCE POPS LOOK PRETTY GOOD
AT THIS POINT. FAR WESTERN WAVE TO MOVE EAST TONIGHT. INCREASING
WINDS AHEAD OF THE WAVE JUST OFF THE SURFACE MAY KEEP STORMS GOING
INTO THE NIGHT. GOOD SOUTHERLY FLOW TUESDAY SHOULD WASH OUT ANY
REMAINING MESOSCALE BOUNDARIES WITH SYNOPTIC SCALE FRONT PUSHING
SOUTH INTO NEBRASKA IN THE AFTERNOON. WILL KEEP SMALL POPS IN CASE
ANYTHING LINGERS INTO THE MORNING AND FRONT ENTERS THE NORTHWESTERN
ZONES LATE. FRONT SHOULD MAKE IT INTO THE CWA BY WEDNESDAY...PUSHING
SOUTH WEDNESDAY NIGHT. FLOW TO STILL REMAIN NEARLY ZONAL WITH THE
THREAT OF STORMS DEVELOPING IN THE HIGH PLAINS DUE TO UPSLOPE FLOW
TRACKING INTO THE AREA.  AFTER ANOTHER HOT DAY TUESDAY...TEMPS
SHOULD COOL SOME 10 TO 15 DEGREES FOR WEDNESDAY AND THURSDAY. WILL
GRADUALLY TAPER POPS DOWN FROM NORTH TO SOUTH FROM WEDNESDAY THROUGH
THURSDAY...BUT PRECIP MENTION WILL CONTINUE THROUGH THIS
TIME...QUITE TYPICAL FOR THIS TIME OF YEAR.

MEDIUM RANGE MODELS IN GENERAL AGREEMENT FOR THE LATE WEEK/EARLY
NEXT WEEK PERIODS WITH POSITIVE HEIGHT ANOMALIES OVER THE
NORTHWESTERN CONUS AND NEGATIVE ANOMALIES OVER EASTERN CANADA. THIS
SHOULD CONTINUE THE GENERAL WEST TO NORTHWEST FLOW OVER THE
PLAINS...WITH AMPLIFIED 00Z OPERATIONAL GFS AN OUTLIER COMPARED TO
ITS ENSEMBLES. FRONT TO THE SOUTH MAY TRY TO PUSH BACK NORTH AS
REINFORCING COLD SHOT COMES SOUTHEAST THROUGH THE CENTRAL CONUS
FRIDAY. FRONT COULD EASILY BECOME PARALLEL TO UPPER FLOW AND NOT
STRAY FAR FROM THE AREA. WILL HAVE PRECIP CHANCES FROM THURSDAY
NIGHT THROUGH SATURDAY NIGHT WITH THIS IN MIND. MAY FINALLY BE
ENOUGH MOVEMENT FOR SUNDAY AND MONDAY TO BE DRY...BUT CONFIDENCE IN
SPECIFICS REMAINS FAIRLY LOW GIVEN LOW MODEL SKILL SCORES AND MCS
EFFECTS ON SMALLER SCALE FEATURES. EXPECT SURFACE FRONT TO BE SOUTH
OF THE AREA AND BACKED OFF ON TEMPS FOR THE EARLY PERIODS. EXPECT A
RETURN TO NEAR NORMAL LEVELS BY MONDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE

&&

65
Hazardous weather outlook, Jun 14, 3:02 PM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
402 PM CDT MON JUN 14 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-151000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
402 PM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD AS THE EVENING
PROGRESSES. SOME OF THE STORMS ARE EXPECTED TO BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS. SOME LOCATIONS MAY
RECEIVE HEAVY RAINFALL AND LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH SATURDAY NIGHT.
SOME OF THE STORMS TUESDAY AND TUESDAY NIGHT MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 14, 10:54 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1154 PM CDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1152 PM     TSTM WND GST     7 S SOLDIER             39.43N 95.96W
06/14/2004  60 MPH           JACKSON            KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jun 14, 11:09 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1209 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1206 AM     HAIL             WASHINGTON              39.82N 97.05W
06/15/2004  0.75 INCH        WASHINGTON         KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jun 14, 11:15 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1215 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1208 AM     HAIL             HOLTON                  39.47N 95.74W
06/15/2004  0.88 INCH        JACKSON            KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jun 14, 11:37 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1237 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND GST     1 W GREENLEAF           39.73N 96.99W
06/15/2004  60 MPH           WASHINGTON         KS   TRAINED SPOTTER

1230 AM     HAIL             1 W GREENLEAF           39.73N 96.99W
06/15/2004  0.75 INCH        WASHINGTON         KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jun 15, 12:14 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
114 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0107 AM     TSTM WND DMG     BLUE RAPIDS             39.68N 96.66W
06/15/2004                   MARSHALL           KS   LAW ENFORCEMENT

            STRONG WINDS KNOCKING TREES OVER.

&&

WOLTERS
Local storm report, Jun 15, 12:44 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
144 AM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0142 AM     HAIL             8 W RANDOLPH            39.43N 96.91W
06/15/2004  0.88 INCH        RILEY              KS   EMERGENCY MNGR

&&

WOLTERS

The radar

The Topeka radar (KTWX), 91 km away, was scanning. The volume nearest the first event began at 07:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 hail, 1 lightning. Local standard time, as filed.

Flash Flood, Marshall

When
June 15, 1:00 AM CST to 1:30 AM CST
Where
Marshall County, 5 mi SW of Marysville
Reported by
TRAINED SPOTTER
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Heavy rain produced flash flooding with water flowing over roads near Marysville.

Hail, Geary

When
June 15, 1:25 AM CST
Where
Geary County, 5 mi SE of Junction City
Measured
1.75 in hail
Crop damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
38.983, -96.767

Large hail did extensive damage to crops near Junction City.

Lightning, Geary

When
June 15, 2:00 AM CST
Where
Geary County, Junction City
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Lightning struck a building and started a fire that did considerable damage to the upper part of the building.

Flash Flood, Riley

When
June 15, 2:30 AM CST to 3:15 AM CST
Where
Riley County, 1 mi NW of Randolph
Reported by
TRAINED SPOTTER
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Heavy rain caused flash flooding with a creek flowing out of its banks.

Thunderstorm Wind, Morris

When
June 15, 2:55 AM CST
Where
Morris County, 5 mi W of Council Grove
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.650, -96.583

Thunderstorm Wind, Morris

When
June 15, 3:00 AM CST
Where
Morris County, Dwight
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
38.850, -96.583

Strong winds moved a 400 pound dumpster 15 to 20 feet. A 16 foot car trailer was moved off jack stands.

Thunderstorm Wind, Wabaunsee

When
June 15, 3:05 AM CST
Where
Wabaunsee County, Alta Vista
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
38.867, -96.483

Strong winds blew down tree limbs as large as 2 feet in diameter onto vehicles doing damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406186, 5406187, 5406251, 5406188, 5406189, 5406190, 5406191.